Doctors Lounge - Psychiatry AnswersBack to Psychiatry Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 8/24/2017.
Forum Name: Antidepressants
Question: GAD/DEPRESSION WHATS EFFECTIVE?
|mom0f3 - Tue Sep 06, 2005 5:56 pm|
HI, I was on effexor xr for a year and a half after quiting cold turkey my side effects were herific It nearly killed me so I thought its been 2 years I have alot of anxiety,rapid heart beat,out of breath, very easily angered and down once again I feel I cant leave my house its a very big chore for me to go to the grocery store I have isolated myself and I am very scared to take any antidepressants again. My family did not like the way the effexor changed my personality.
I was told I was to carefree about situations and I found i started drinking alot of alcohol.I did visit my doctor and he wanted me to go back on the effexor there is no way I would ever take it again knowing how bad it can come back to bite you..
My questions are theese
1. Does antideppressants change who you are personality?
2. What is the most effective for anxiety/deppression/isolation(social situations)
3. one that does not cause weight gain?
4.does not have horrible withdrawl or sideeffects
Thanks so much look forward to hearing someone..
|DeLWolcott - Tue Sep 06, 2005 9:06 pm|
1, Antidepressants do not "ultimately" change your personality. They numb your reactions and sensitivity to situations while you are on them. Withdrawal tends to magnify your sensitivity to many situations and senses, including sensitivity to light, noise and touch. Your personality will seem different while you are on the medication because you will not react with the same passion as you did off the medication. Your personality with then amplify to beyond what it was before taking the medication as your brain is having to retrain itself how to handle the serotonin returning to the neurotransmitters. This will, with tapering and patience, get better over time. No matter what, YOU are still in there.
2. There is no "most effective" for everyone except for training yourself to talk yourself through these situations, making yourself face the fears, and doing these things in baby steps so as not to overwhelm yourself. Medications can help you at the beginning of training yourself to handle the situations that bother you, but these medications should not be used as a permanent crutch. Alcoholism is an example of one crutch, chronic medication use is another. There are several different methods, some which you can do with a therapist's help, some you can do on your own. An example of one route you can try on your own is writing down the situations that intimidate you and then write down the worst-case scenario/s that could happen in each of these situations. Then you can evaluate the best way for you to handle these situations, whether it be to removing yourself from the situation for safety or facing the challenge verbally with the strength you have gained thinking about the "what ifs". Running away is not an option. Walking away or standing up for yourself may be the best ways. You'll have to decide for yourself.
3. Any therapy not utilizing medication can decrease the likelihood of weight gain as long as you don't deal with the situations by binging or comfort eating. Any medication has the possibility of weight gain with most, weight loss for some.
4. The severeness of side effects and withdrawal symptoms can not be predicted for any medication for every patient. There have been reports of severe side effects for all antidepressants, but not every patient has fallen victim to these either.
There are natural supplements that some people swear by, but again, not all supplements work for everyone and some people have reactions to these also. Generally they are not as severe, but there is still a possibility. I have never heard of anyone having withdrawal symptoms from the natural supplements, although that doesn't mean they don't exist.
Post again if there is something you want me to explain more clearly. I wish you the best in whatever choice you make!
|mom0f3 - Wed Sep 07, 2005 7:28 am|
well I am considering going on wellbutrin xl never tried this one. Does anyone know if it helps anxiety as well as depression or does it make anxiety worse? Also important question how does it compare to effexor xr does anyone know if the withdrawls are as bad and if it is as strong a drug
|DeLWolcott - Wed Sep 07, 2005 8:52 am|
Again, it depends on the person. This is a decision to be made between you and your physician with close monitoring.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.